Kansas, 2010

Hail and Damaging Winds in Kansas, July 3, 2010

July 3, 2010 · NWS GLD · 4 events in 1 county or zone

Thunderstorms produced nickel sized hail and wind gusts which caused tree damage in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced nickel sized hail and wind gusts which caused tree damage in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:37 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 1:37 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT JUL 3 2010

.DISCUSSION...
237 PM MDT SAT JUL 3 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED A CONTINUED NORTHWARD PROGRESSION OF DEEP TROPICAL
MOISTURE PLUME INTO THE CENTRAL PLAINS. AT THE SAME TIME...A
MID/UPPER TROUGH CONTINUED TO AMPLIFY AND TRANSLATE EASTWARD OVER
THE PACIFIC NORTHWEST/NORTHERN ROCKIES WITH A SURFACE COLD FRONT
DRAPED ACROSS THE NORTHERN PLAINS INTO THE GREAT BASIN. A
SHORTWAVE TROUGH WAS ROUNDING THE BASE OF THIS TROUGH OVER THE
CENTRAL ROCKIES. LEE CYCLOGENESIS WAS OCCURRING OVER EASTERN
COLORADO WITH A SURFACE TROUGH TRAILING SOUTHWARD PROVIDING ENOUGH
NEAR-SURFACE CONVERGENCE TO INITIATE A FEW THUNDERSTORMS OVER
SOUTHEAST COLORADO.

FORECAST CONCERNS WILL CONTINUE TO REVOLVE AROUND POTENTIAL FOR
SEVERAL PERIODS OF DEEP MOIST CONVECTION THROUGH MONDAY MORNING
WITH THE POTENTIAL FOR LOCALIZED FLOODING ACROSS MUCH OF THE
FORECAST AREA.

AFOREMENTIONED CONVECTION OVER EASTERN COLORADO IS SLOWLY
PROGRESSING NORTHEASTWARD TOWARD THE FORECAST AREA. NOT
ANTICIPATING WIDESPREAD SEVERE WEATHER THIS EVENING BUT ISOLATED
DOWNBURSTS WILL BE POSSIBLE GIVEN STEEP LOW LEVEL LAPSE RATES AND
HIGH T-TD SPREADS OVER EASTERN COLORADO. LATEST MESOANALYSIS FROM
SPC INDICATES STRONGEST SHEAR REMAINS FURTHER NORTH OVER WESTERN
NEBRASKA SO UPDRAFTS WILL HAVE A DIFFICULT TIME BECOMING
ORGANIZED. 12Z SOUNDINGS FROM DDC AND LBF INDICATE PWAT VALUES
RUNNING ON THE ORDER OF 150 TO 180 PERCENT OF NORMAL LEADING TO
CONCERNS FOR LOCALIZED HEAVY RAINFALL SIMILAR TO LAST NIGHT'S
EVENT OVER SOUTHEASTERN YUMA COUNTY. GIVEN ANTICIPATED ISOLATED
NATURE OF FLOODING POTENTIAL...WILL NOT ISSUE ANY HIGHLIGHTS.

SHOULD SEE A BRIEF RESPITE FROM PRECIP FOR MUCH OF THE DAY
TOMORROW BUT UNFORTUNATELY...PRECIP CHANCES RAMP BACK UP QUICKLY
BY LATE SUNDAY AFTERNOON AS THE NORTHERN PLAINS COLD FRONT
PROGRESSES THROUGH THE TRI-STATE REGION. GUIDANCE HAS COME IN
SLOWER TODAY WITH REGARD TO PRECIP SO HAVE BACKED OFF POPS TO SOME
EXTENT THROUGH 00Z. UNFORTUNATELY...MOTHER NATURE WILL BE PUTTING
ON SOME FIREWORKS OF HER OWN TOMORROW EVENING AND WILL LIKELY PUT
A DAMPER ON ANY LOCAL FIREWORKS DISPLAYS. GIVEN THE DEEPLY
SATURATED COLUMN TO NEAR 300MB...MODERATE TO HEAVY RAINFALL WILL
ONCE AGAIN BE POSSIBLE. DEPENDING ON AREAL EXTENT OF TONIGHT'S
PRECIP...A FLOOD WATCH MAY BECOME NECESSARY FOR SUNDAY NIGHT BUT
WILL OPT TO HOLD OFF FOR NOW. THE MCS WILL TRANSLATE EASTWARD
AND SHOULD BE OUT OF THE FORECAST AREA BY LATE MONDAY
AFTERNOON...PERHAPS A BIT SOONER. DID BACK OFF MAX TEMPS TOMORROW
JUST A BIT MORE GIVEN ANTICIPATED EXTENSIVE NATURE OF CLOUD COVER.

SHORTWAVE RIDGING BRIEFLY BUILDS IN ON TUESDAY MORNING WITH BOTH
THE GFS AND EC DEPICTING A QUICK MOVING SHORTWAVE TROUGH IMPACTING
THE FORECAST AREA TUESDAY EVENING. BACKED OFF POPS JUST A TAD AS
THERE ARE DIFFERENCES WITH REGARD TO TIMING AND STRENGTH OF THE
TROUGH. SOMEWHAT STAGNANT MID/UPPER FLOW REGIME WILL PERSIST
THROUGH THE END OF THE FORECAST PERIOD RESULTING IN DAILY CHANCES FOR
AFTERNOON AND EVENING CONVECTION. HAVE BROADBRUSHED SLIGHT CHANCE
POPS EACH AFTERNOON THROUGH FRIDAY AS IT'S DIFFICULT AT THIS
TEMPORAL DISTANCE TO PINPOINT DETAILS MORE SPECIFICALLY.
TEMPERATURES WILL BE SEASONABLE THROUGH THE FORECAST PERIOD WITH
AFTERNOON HIGHS GENERALLY IN THE LOW TO MID 80S OVER THE NORTH
AND WEST WITH MID TO UPPER 80S SOUTH AND EAST.

FOLTZ
&&

.AVIATION...
1120 AM MDT SAT JUL 3 2010

FOR THE 18Z TAFS...VFR AT KGLD THROUGH 09Z WITH MVFR STRATOCUMULUS
MOVING BACK IN AT THAT TIME.  FOR NOW WILL INDICATE THUNDERSTORMS IN
TAF AS JUST CB CLOUD GROUP AFTER 21Z UNTIL IT IS MORE CERTAIN WHERE
STORM DEVELOPMENT WILL OCCUR.  AT KMCK...CURRENT VFR STRATOCUMULUS
DECK AT 3500 FEET WILL CONTINUE TO ERODE THROUGH THE AFTERNOON.
WILL MOVE UP TIMING OF THUNDERSTORMS AT MCK TO 01Z AND KEEP AS CB
CLOUD GROUP FOR NOW PENDING COVERAGE TRENDS THIS AFTERNOON.  WILL
AGAIN BRING AN MVFR STRATOCUMULUS DECK IN AFTER 09Z.

DLF
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 3, 9:35 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT JUL 3 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SAT JUL 3 2010 /1135 AM CDT SAT JUL 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER EASTERN
COLORADO AND WESTERN KANSAS BY MID-AFTERNOON AND CONTINUE THROUGH
THIS EVENING.  ATMOSPHERIC MOISTURE IS ABUNDANT SO ANY THUNDERSTORM
WILL HAVE THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME.  IN ADDITION TO HEAVY RAINFALL...SOME OF THE
THUNDERSTORMS WHICH OCCUR WEST OF A TRENTON NEBRASKA TO COLBY TO
TRIBUNE KANSAS LINE WILL HAVE THE ADDED POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL.  AVERAGE STORM MOVEMENT WILL BE
NORTHEAST AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INSTABILITY WILL BE SOMEWHAT LIMITED SUNDAY AFTERNOON UNDER
CONSIDERABLE CLOUDINESS BEHIND A FRONTAL BOUNDARY. AHEAD OF THE
FRONT INSTABILITY AND THE THREAT FOR SEVERE WEATHER WILL BE
GREATER. AT PRESENT TIME THIS APPEARS TO EXTEND FROM HILL CITY TO
TRIBUNE. NONETHELESS...WITH THE PASSAGE OF AN UPPER LEVEL TROUGH
LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AREAL COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL INCREASE. SOME OF THESE STORMS WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY SLOW STORM MOTIONS
WILL ALSO FAVOR LOCALLY HEAVY RAINFALL AND THE POSSIBILITY OF
FLOODING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

PRECIPITATION WILL END FROM WEST TO EAST ON MONDAY WITH HEAVY
RAINFALL POSSIBLE EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE.
DRY WEATHER IS EXPECTED MONDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 3, 4:30 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.350, -101.710

A four inch diameter tree limb was blown down near 10th Street.

Hail, Sherman

When
July 3, 4:33 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -101.710

Thunderstorm Wind, Sherman

When
July 3, 4:52 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -101.710

Hail, Sherman

When
July 3, 5:00 PM MST
Where
Sherman County, 2.12 mi NE of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -101.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234934, 234935, 234936, 234937.